Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 18, NWS Hastings, NE

April 11, 2005Jewell County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Apr 11, 2005, 3:33 PM CDT for Jewell County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2005, 3:33 PM CDT (20:33 UTC)
Expired
Apr 11, 2005, 4:30 PM CDT
In force
57 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Jewell County, KS

The radar

The Grand Island radar (KUEX), 63 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:04 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 11, 2:04 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
204 PM CDT MON APR 11 2005

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.  UPPER LOW WAS
SPINNING ACROSS THE CENTRAL WITH TWO SEPARATE CIRCULATION CENTERS...
ONE IN FAR SOUTHERN KS...THE OTHER IN SOUTH DAKOTA.  SURFACE
BOUNDARY CUT ACROSS OUR FAR SOUTHEAST CWA...ROUGHLY FROM KLNK TO
KHJH...TO KRSL.  MOISTURE WAS POOLING AHEAD OF THE BOUNDARY WITH
SFC DPS IN THE UPPER 50S...AND ACCORDING TO LAPS DATA SFC BASED CAPES
500 J/KG IN OUR FAR SOUTHEAST ZONES...WITH HIGHER 1200 J/KG TO OUR
SOUTHEAST. TSTM POTENTIAL REMAINS THROUGH AFTN INTO THIS EVENING
WITH CONVERGENCE ALONG BOUNDARY ALONG ADVANCING LOW PRESSURE
SYSTEM.  MARGINAL SEVERE POTENTIAL EXISTS FOR A FEW HOURS YET...WITH
HAIL THE PRIMARY HAZARD IN THE SOUTHEAST.

SURFACE FRONT AND UPPER LOW CONTINUE TO PUSH EAST TONIGHT AND
WRAPAROUND SHOWER AND TSTM ACTIVITY WILL LINGER INTO TUESDAY.  LOW
CLOUDS REMAIN ON THE BACK SIDE OF THE UPPER LOW THROUGH AT LEAST THE
FIRST PART OF THE DAY...HOWEVER GOOD MIXING IN TIGHT SFC GRADIENT
SHLD ALLOW TEMPS TO REACH THE UPPER 50S AND LOWER 60S.  WEDNESDAY IS
THE TRANSITION DAY BETWEEN THE DEPARTING UPPER LOW TO OUR SOUTHEAST
AND BUILDING RIDGE FROM THE SOUTHWEST.  IN RETURN FLOW...TEMPERATURES
SHLD MODERATE FURTHER TO THE LOW/MID 60S.

.LONG TERM...FOR 12Z THURSDAY INTO NEXT WEEKEND THE MEDIUM RANGE
MODELS HAVE STARTED TO NARROW IN ON A SIMILAR SOLUTION WITH A
BLOCKING RIDGE ON THURSDAY SLOWLY GIVING WAY TO THE NEXT TROUGH FRI
INTO SAT.  THURSDAY NOW LOOKS DRY AS THE BLOCKING RIDGE WILL KEEP
THE BEST FORCING FOR PRECIP OVER THE WESTERN HIGH PLAINS.
HOWEVER...THINGS BEGIN TO CHANGE AS THE AREA HEADS INTO FRIDAY AS
THE RIDGE BREAKS DOWN AND THE SHORT WAVE EXITS THE ROCKIES.  THE
STRENGTH OF THIS SYSTEM REMAINS QUESTIONABLE BETWEEN THE GFS AND
ECMWF...BUT BOTH MODELS ARE PUSHING THE MAJORITY OF THE ENERGY WITH
THIS WAVE OVER THE NORTHERN PLAINS ON SATURDAY.  THIS WILL PUSH A
COLD FRONT AND LIKELY A DRYLINE INTO THE REGION FRIDAY AFTERNOON
INTO THE EVENING.  EXPECT THIS TO ALLOW CONVECTION TO DEVELOP FRIDAY
AFTERNOON AND EVENING WITH PRECIP CHANCES REMAINING INTO SATURDAY.
THIS COULD LIKELY BE THE NEXT SEVERE WEATHER EVENT FOR THE CENTRAL
PLAINS.  SHORT WAVE RIDGING THEN TAKES HOLD OF THE AREA FOR SUNDAY
INTO MONDAY.  THIS WILL KEEP THE AREA DRY WITH TEMPERATURES AT OR
ABOVE SEASONAL NORMALS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE

&&

FAY/04
Hazardous weather outlook, Apr 11, 11:20 AM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1120 AM CDT MON APR 11 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-121200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
1120 AM CDT MON APR 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA THIS AFTERNOON
AND EVENING.  A FEW STORMS COULD BECOME SEVERE DURING THE AFTERNOON
AREAS ALONG AND AHEAD OF A FRONTAL BOUNDARY...GENERALLY EAST OF
HIGHWAY 281.  THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE HAIL
THE SIZE OF QUARTERS.

THUNDERSTORM CHANCES DIMINISH DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE FORECAST LATE FRIDAY THROUGH LATE SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON EAST OF HIGHWAY 281.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/GID  (ALL LOWER CASE)

FAY

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.